Kentucky, 2018

Flooding in Kentucky, April 1 to 19, 2018

April 1 to 19, 2018 · NWS PAH · 7 events in 7 counties and zones

Widespread river flooding was observed on the Ohio River during the early and middle part of the month. Even though rainfall was pretty close to normal in April, flooding continued because the heavy rainfall in March primed the ground for more flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread river flooding was observed on the Ohio River during the early and middle part of the month. Even though rainfall was pretty close to normal in April, flooding continued because the heavy rainfall in March primed the ground for more flooding. Most of the flooding was minor, affecting low-lying woods and fields near the rivers. Many secondary roads in river bottomlands were flooded. Riverside parks were partially or completely flooded. Flooding of farmland was extensive, and farmers were forced to delay the planting of crops. Corn is normally planted by mid May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 1, 6:05 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 1, 6:05 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
705 AM CDT Sun Apr 1 2018

.UPDATE...
Issued at 705 AM CDT Sun Apr 1 2018

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Monday night)
Issued at 345 AM CDT Sun Apr 1 2018

The active wet pattern will continue into the first half of the
week as largely zonal flow persists between an upper low over
southern Canada and the northern reaches of a subtropical high
migrating from northern Mexico into the Caribbean. Precipitation
events will continue to be spaced about 24 hours through Monday
night.

Behind the passage of a cold front, much cooler weather is
expected today with a return to north winds. Showers over far
southern portions of southeast Missouri and western Kentucky
should continue to slip south of the state lines through daybreak.
This should result in mostly dry weather for Easter sunrise
services across the area. However, the dry weather will not last
long as another ripple of energy in the fast zonal flow approaches
this afternoon and evening, generating our next round of mainly
light rain. There is even enough elevated instability to support a
slight chance of thunder over mainly southeast Missouri, far
southern Illinois, and west of LBL in western Kentucky late this
afternoon and early this evening.

Initially, temperatures across the entire forecast area will be
warm enough to support all rain. However, evaporational/diabatic
cooling beneath the rain will help to cool temperatures into the
30s by early evening. This may allow for some light snow to mix in
with the rain during the evening, mainly over northern portions
of southern Illinois and southwest Indiana. If any accumulation
should occur, it would likely be confined to mainly grassy and
elevated surfaces along the Interstate 64 corridor. I should note
that we are following a consensus of models. The GFS has been very
stubborn in its depiction of colder temperatures in our northern
reaches, and if it were to pan out, accumulations could be
somewhat more substantial--though nothing over about an inch or
so.

Later in the evening, the moisture profile aloft dries out enough
to eliminate ice nucleation, but the near-surface profile remains
near saturation. This may result in a transition to light drizzle
where temperatures drop below freezing. This would mainly impact
the far northwestern periphery of our forecast area--northwest of
a Van Buren, Missouri to Mount Vernon, Illinois line. Given the
warm ground temperatures, little to no impact from the light snow
or light freezing drizzle are expected at this point.

Another round of showers is forecast to arrive Monday afternoon
into Monday night as a warm front lifts north across the region.
This may be accompanied by some thunder with the presence of
elevated instability. Rainfall totals between the two events
should average around one half inch. Temperatures on Monday will
be much warmer than today, but still below average for this time
of year.

.LONG TERM...(Tuesday through Saturday)
Issued at 345 AM CDT Sun Apr 1 2018

The main concern for Tuesday is severe weather potential, followed
by frost/freezing temps Wednesday night. The end of the week looks
unsettled, but any hazardous weather potential appears low then.

First off, a strong cold front will move southeast across our region
Tuesday afternoon and evening. Forecast surface-based capes along
and ahead of the front range from 1000 to 1500 j/kg on both the 00z
gfs and ecmwf. Wind profiles will be quite impressive, with 850-500
mb flow averaging 50 to 60 kt. Low level lapse rates are the main
item of concern. The 00z nam indicates deep-layer cloudiness will
restrict boundary layer heating and destabilization, with
relatively cool highs in the lower 60s. On the other side of the
spectrum, the 00z ecmwf indicates highs in the mid and upper 70s
for much of west KY. Given the time of year and the increasing sun
angle, it seems likely the nam is overly cool and stable at the
surface. Outside of questions concerning low level lapse rates,
parameters appear sufficient for organized severe convection.

A strong 500 mb shortwave will move east-southeast from the northern
Plains into the mid and upper Mississippi Valley Tuesday. Ahead of
the shortwave, forcing for ascent will increase along the cold front
as mid-level winds increase to near 60 kt. Numerous showers and
storms will develop near and ahead of the front as it crosses se
Missouri and srn Illinois during the day. The front should exit
western KY early Tuesday night. Low level winds will be quite
strong, both ahead of and behind the front. Winds around 40 kt are
forecast as low as 1200 feet agl Tuesday. Depending on surface
heating and low-level lapse rates, surface gusts to 35 or 40 kt are
possible.

Very cool surface high pressure will move across the lower Ohio
Valley Wednesday afternoon and evening. Highs will struggle to reach
50 Wednesday. The potential for a widespread frost or freeze appears
rather high Wednesday night. Lows around 30 look reasonable, which
would impact some early blooming vegetation. A southerly return flow
on Thursday will result in slightly higher temps, but still only in
the 50s for highs.

Beyond Thursday, there is a wide range of model guidance. The 00z
gfs and gefs bring another cold front south across our region,
followed by widespread precipitation in a shallow overrunning
situation Friday night. The 00z gfs and gefs are cold enough for a
wintry precip event north of the Ohio River and in parts of se
Missouri Fri night. The 00z ecmwf is and not as aggressive with the
cold air, resulting in a purely liquid precip event. The forecast
will take the gfs into account, with a mention of a wintry precip
mix along and northwest of the Ohio River. However, any impacts
would be limited by warm ground temps and marginal surface air
temps.

Highs on Saturday range wildly among the models. 00z gfs 2 meter
temps stay mainly in the 30s Saturday, while 00z ecmwf mos shows
highs in the upper 60s at kpah. The forecast will indicate a
compromise blend, with highs in the upper 40s and low 50s.

&&

.AVIATION...
Issued at 705 AM CDT Sun Apr 1 2018

In the wake of a cold frontal passage overnight, VFR conditions will
prevail through early to mid afternoon across the northern half of
the forecast area (including KEVV/KOWB). The southern half will see
a continuation of MVFR conditions throughout the day. Rain will
spread back north and east across the region through the afternoon
and then linger into the evening. This will result in deteriorating
conditions through the evening, with IFR conditions developing
during the evening and likely lasting into the overnight hours.
Somewhat gusty through mid morning, north winds will average around
10 knots through the day, then become northeasterly tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...MY
AVIATION...RJP
Hazardous weather outlook, Apr 1, 3:42 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
442 AM CDT Sun Apr 1 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
442 AM CDT Sun Apr 1 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms over portions of
southeast Missouri, far southern Illinois, and the Purchase area
of western Kentucky late this afternoon and early this evening.
The primary thunderstorm related concerns should be limited to
lightning and locally heavy rain.

Rain may mix with light snow across northern portions of southern
Illinois and southwest Indiana this evening. Any snow accumulation
should be confined to mainly grassy and elevated surfaces.

Northwest of a line from Van Buren, Missouri to Mount Vernon,
Illinois, the back edge of the precipitation may change briefly to
light freezing rain before ending tonight. With warm ground
temperatures, little to no impact from the light snow or freezing
rain is expected at this point.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms returns to the forecast from Monday
afternoon through Tuesday evening. A few strong to severe storms
are possible Tuesday and Tuesday evening. A more organized severe
weather episode cannot be ruled out, depending on the amount of
sunshine and surface warming that takes place. Locally strong
winds are possible outside of thunderstorms, with gusts near 40
mph possible.

Widespread frost or freezing temperatures are likely Wednesday
night. Overnight lows are forecast to be around 30 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotters should keep in touch with the latest forecast in case
their activation is needed on Tuesday.

RJP/MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Henderson

When
April 1, 10:00 AM CST to April 19, 5:00 AM CST
Where
Henderson County, Baskett to 0.5 mi NW of Henderson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.870, -87.470

Flood, Union

When
April 1, 10:00 AM CST to April 19, 5:00 AM CST
Where
Union County, Uniontown to 3.44 mi W of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.770, -87.930

Flood, Crittenden

When
April 1, 10:00 AM CST to April 19, 5:00 AM CST
Where
Crittenden County, Tolu to 1.46 mi S of Weston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.430, -88.250

Flood, Daviess

When
April 4, 6:00 PM CST to April 11, 6:00 PM CST
Where
Daviess County, Owensboro to 0.71 mi WSW of Thurston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.770, -87.120

Flood, McCracken

When
April 5, 7:00 AM CST to April 17, 5:00 AM CST
Where
McCracken County, Paducah to 2.05 mi ESE of Rossington
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.080, -88.630

Flood, Ballard

When
April 5, 9:00 AM CST to April 17, 5:00 AM CST
Where
Ballard County, 3.82 mi ENE of Ogden to 2.97 mi W of Monkeys Eyebrow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.202, -88.886

Flood, Livingston

When
April 5, 9:00 PM CST to April 15, 9:00 AM CST
Where
Livingston County, Smithland to 1.2 mi NE of Birdsville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.130, -88.400

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746650, 746651, 746652, 746648, 746654, 746655, 746653.